FDA warns codeine can be dangerous for young surgery patients

Some children have died after being given codeine following tonsil or adenoid surgery

Children who have their tonsils or adenoids removed often get codeine as a pain reliever after the surgery. But the U.S. Food and Drug Administration (FDA) warns that doctors should be extremely careful prescribing codeine in such cases.

Some children have died after being given codeine, leading the FDA to order a "Black Box" warning -- its strongest -- to alert doctors and other health professionals to the danger.

The agency says doctors should use an alternate pain reliever -- ibuprofen is a likely candidate -- and parents should monitor their child's treatment and insist that codeine not be used.

The warning applies only to tonsillectomy and adenoidectomy procedures, which are often used to relieve discomfort and sleep apnea in children. Sleep apnea is a dangerous condition that interferes with sleep but that can also cause death in some cases.

The problem is that some children are "ultra-rapid metabolizers" of codeine, meaning that their liver converts codeine to morphine in higher than normal amounts, possibly leading to a lethal dose in children who already have sleep apnea or other breathing problems.

A search of FDA's Adverse Event Reporting System (AERS) database from 1969 to May 1, 2012 identified 10 deaths and three overdoses associated with codeine. Many of these children were recovering from a surgery to remove their tonsils or adenoids.

The cases occurred in children who showed evidence of being ultra-rapid metabolizers. The children ranged in age from 21 months to 9 years old. All of the children received doses of codeine that were within the typical dose range, meaning that they were not given extra amounts of the medication.

In these cases, the signs of morphine overdose developed within one to two days after the children started taking codeine.

Signs of trouble

Parents and caregivers should watch children receiving codeine for pain closely for signs of morphine overdose. There are a number of symptoms to watch for, says Bob Rappaport, M.D., director of the Division of Anesthesia, Analgesia and Addiction Products (DAAAP) in FDA's Center for Drug Evaluation and Research.

If your child shows these signs, stop giving the codeine and seek medical attention immediately by taking your child to the emergency room or calling 911:

  • Unusual sleepiness, such as being difficult to wake up
  • Disorientation or confusion
  • Labored or noisy breathing, such as breathing shallowly with a "sighing" pattern of breathing or deep breaths separated by abnormally long pauses
  • Blueness on the lips or around the mouth

"The most important thing is that caregivers should tell the 911 operator or emergency department staff that their child has been taking codeine and is having breathing problems," Rappaport says.

Talk to your child's health care professional if you have any questions or concerns about codeine. If health care professionals decide that the benefit of prescribing products that contain codeine to pediatric patients outweighs the risk, FDA is advising that the lowest effective dose be prescribed for the shortest period of time.

Story provided by ConsumerAffairs.
Consumer Affairs

Comments

Use the comment form below to begin a discussion about this content.

Please review our Policies and Procedures before registering or commenting

News Tribune - comments